In 2007, the American Society for the Prevention of Cruelty to Animals (ASPCA) Animal Poison Control Center received 89,000 calls related to pets ingesting over-the-counter and prescription medications. The top 10 human medications that most often poison our pets were:
NSAIDs (non-steroidal anti-inflammatory drugs) like ibuprofen or naproxen are the most common cause of pet poisoning in small animals, and can cause serious problems even in minimal doses. Pets are extremely sensitive to their effects, and may experience stomach and intestinal ulcers and-in the case of cats-kidney damage.
Antidepressants can cause vomiting and lethargy and certain types can lead to serotonin syndrome-a condition marked by agitation, elevated body temperature, heart rate and blood pressure, disorientation, vocalization, tremors and seizures.
Cats are especially sensitive to acetaminophen, which can damage red blood cells and interfere with their ability to transport oxygen. In dogs, it can cause liver damage and, at higher doses, red blood cell damage.
Methylphenidate (for ADHD)
Medications used to treat ADHD (Attention Deficit Hyperactivity Disorder) in people act as stimulants in pets and can dangerously elevate heart rates, blood pressure and body temperature, as well as cause seizures.
Fluorouracil-an anti-cancer drug-is used topically to treat minor skin cancers and solar keratrtis in humans. It has proven to be rapidly fatal to dogs, causing severe vomiting, seizures and cardiac arrest even in those who’ve chewed on discarded cotton swabs used to apply the medication.
Often the first line of defense against tuberculosis, isoniazid is particularly toxic for dogs because they don’t metabolize it as well as other species. It can cause a rapid onset of severe seizures that may ultimately result in death.
Pseudoephedrine is a popular decongestant in many cold and sinus products, and acts like a stimulant if accidentally ingested by pets. In cats and dogs, it causes elevated heart rates, blood pressure and body temperature as well as seizures.
Many oral diabetes treatments-including glipizide and glyburide-can cause a major drop in blood sugar levels of affected pets. Clinical signs of ingestion include disorientation, lack of coordination and seizures
Vitamin D derivatives
Even small exposures to Vitamin D analogues like calcipotriene and calcitriol can cause life-threatening spikes in blood calcium levels in pets. Clinical signs of exposureincluding vomiting, loss of appetite, increased urination and thirst due to kidney failureoften don’t occur for more than 24 hours after ingestion.
Baclofen is a muscle relaxant that can impair the central nervous systems of cats and dogs. Some symptoms of ingestion include significant depression, disorientation, vocalization, seizures and coma, which can lead to death.
Because pets often snatch pill vials from counters and nightstands or gobble up meds accidentally dropped on the floor, the owner should be advised to “Keep all medications in a cabinet,” and to consider taking their pills in a bathroom, so if a pill drops, the door can be shut to prevent the pet from accessing the room until the medication is found.”